Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 10, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 15, 2002, 6:15 PM EDT for Venango County, Pennsylvania. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 2002, 6:15 PM EDT (22:15 UTC)
- Expired
- Apr 15, 2002, 7:15 PM EDT
- In force
- 60 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:00 PM EDT | Hail 1 | Franklin, PA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 6:15 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 152215 SVRPBZ PAC121-152315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 614 PM EDT MON APR 15 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VENANGO COUNTY IN PENNSYLVANIA * UNTIL 715 PM EDT * AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES NORTHWEST OF HASSON HEIGHTS...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR CHERRYTREE AT 630 PM JUST NORTH OF OIL CITY 640 PM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 5:12 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Apr 15, 5:12 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 512 PM EDT MON APR 15 2002 QUICK ZONE UPDATE FOR A CHANCE OF THUNDERSTORMS IN MERCER AND VENANGO COUNTIES IN THE NORTHWEST. A FEW THUNDERSTORMS HAVE FORMED ON THE LAKE BREEZE BOUNDARY AND MAY MOVE EAST INTO MERCER AND VENANGO BEFORE DISSIPATING. .PBZ... MD...NONE. OH...FLOOD WARNING FOR MONDAY NIGHT FOR ZONE OHC031. PA...NONE. WV...NONE. RSD
In the hours before
Special weather statement, Apr 15, 6:14 PM EDT, 1 minute before
PAZ007>009-013>016-022-023-160200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 614 PM EDT MON APR 15 2002 TORNADO WATCH IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ARMSTRONG BUTLER CLARION FOREST INDIANA JEFFERSON LAWRENCE MERCER VENANGO
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 6:04 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 41 min |
| Apr 15, 6:24 PM EDT | Tornado Warning | PBZ | Mercer | 36 min |
| Apr 15, 6:44 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 61 min |
| Apr 15, 6:59 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 46 min |
| Apr 15, 7:12 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 48 min |
| Apr 15, 7:14 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 46 min |
| Apr 15, 7:18 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 27 min |
| Apr 15, 7:23 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Apr 15, 7:35 PM EDT | Tornado Warning | PBZ | Butler | 25 min |
| Apr 15, 7:46 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion | 44 min |
| Apr 15, 7:56 PM EDT | Severe Thunderstorm Warning | PBZ | Venango | 19 min |
| Apr 15, 7:58 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 32 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.